, Volume 40, Issue 9, pp 863-865

Delayed seizures following sedation with propofol

Abstract

Seizures occurred in two adolescents approximately six hours after sedation with propofol for bone marrow biopsy. Case #1 was a patient with chronic renal failure, hypertension, and anaemia. Case #2 had just been diagnosed with acute lymphocytic leukaemia. Neither child had experienced seizures before, and both recovered without neurological sequelae. Although other factors may have caused the seizures, the episodes have raised concerns about the safety of propofol for patients travelling home after outpatient surgery. Further study is required to explain the cause of this complication or, at least, to identify risk factors.

Résumé

Des convulsions surviennent approximativement six heures après sédation au propofol pour biopsie osseuse chez deux adolescents. Dans le premier cas, il s’agit dun insuffisant rénal chronique, hypertendu et anémique. Dans le deuxième, on vient tout juste de diagnostiquer une leucémie lymphoïde aiguë. Aucun des enfants n’avait auparavant présenté de convulsions et n’ont subi de séquelles neurologiques par la suite. Bien que d’autres facteurs puissent expliquer ces convulsions, on doit se questionner sur la sécurité du propofol chez les patients qui doivent retourner à domicile après une chirurgie ambulatoire. Par des études ultérieures, il faut trouver une cause à cette complication ou tout au moins identifier les facteurs de risque.